Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 125, NWS Sioux Falls, SD

August 5, 2018Plymouth County, Sioux County, Iowa; Clay County, Lincoln County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 2:25 AM CDT for Plymouth County, Sioux County, Iowa; Clay County, Lincoln County, Union County, South Dakota. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 2:25 AM CDT (07:25 UTC)
Expired
Aug 5, 2018, 3:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Plymouth County, IA, Sioux County, IA, Clay County, SD, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:45 AM CDTTSTM WND DMGHawarden, IATREES AND POWER LINES DOWN ACROSS TOWN VIA SHERIFFS OFFICE.
Aug 5, 2:46 AM CDTTSTM WND DMG6 S Rock Valley, IALARGE TREE SPLIT. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 5, 2:56 AM CDTTSTM WND DMGSioux Center, IATREES AND POWER LINES DOWN ACROSS TOWN VIA SHERIFFS OFFICE.
Aug 5, 3:03 AM CDTTSTM WND GST 501 Nne Sioux Center, IAVIA CWOP STATION AR437.
Aug 5, 3:05 AM CDTTSTM WND GST 551 S Orange City, IA48 KNOT PEAK GUST DURING THE 10 MINUTES PRECEDING 315 AM. EXACT TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS53 KFSD 050725
SVRFSD
IAC149-167-SDC027-083-127-050815-
/O.NEW.KFSD.SV.W.0125.180805T0725Z-180805T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
225 AM CDT SUN AUG 5 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northern Plymouth County in northwestern Iowa...
  Northeastern Clay County in southeastern South Dakota...
  Southeastern Lincoln County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 315 AM CDT.

* At 225 AM CDT, severe thunderstorms were located along a line
  extending from near Inwood to 7 miles north of Beresford to near
  Centerville, moving southeast at 50 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Beresford around 230 AM CDT.
  Hudson around 235 AM CDT.
  Alcester around 240 AM CDT.
  Hawarden and Union Grove State Park around 245 AM CDT.
  Sioux Center around 250 AM CDT.
  Ireton around 255 AM CDT.
  Akron, Maurice and Craig around 300 AM CDT.
  Elk Point and Struble around 305 AM CDT.

Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across southeast South Dakota. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows!

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4267 9679 4267 9680 4270 9680 4270 9681
      4310 9688 4315 9612 4281 9596 4269 9629
      4266 9679
TIME...MOT...LOC 0725Z 330DEG 41KT 4328 9649 4319 9675 4308 9703 

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser
1 follow-up statement
515 
WWUS53 KFSD 050746
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
246 AM CDT SUN AUG 5 2018

IAC149-167-SDC027-083-127-050815-
/O.CON.KFSD.SV.W.0125.000000T0000Z-180805T0815Z/
Sioux IA-Plymouth IA-Clay SD-Lincoln SD-Union SD-
246 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN SIOUX...NORTHERN PLYMOUTH...NORTHEASTERN CLAY...
SOUTHEASTERN LINCOLN AND UNION COUNTIES...

At 245 AM CDT, a very dangerous thunderstorm was located along a 
line extending from near Rock Valley to Hawarden to Union Grove 
State Park, moving southeast at 60 mph.

These are very dangerous storms.

HAZARD...90 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

These severe storms will be near...
  Sioux Center and Ireton around 250 AM CDT.
  Akron and Craig around 255 AM CDT.
  Orange City, Maurice and Struble around 300 AM CDT.
  Le Mars around 305 AM CDT.
  Remsen around 310 AM CDT.
  Merrill around 315 AM CDT.

Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across southeast South Dakota. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4267 9679 4267 9680 4270 9680 4270 9681
      4310 9688 4315 9612 4281 9596 4269 9629
      4266 9679
TIME...MOT...LOC 0745Z 309DEG 53KT 4312 9633 4301 9648 4290 9678 

HAIL...1.25IN
WIND...90MPH
 
$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 12:55 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK
Local storm report, Aug 5, 1:12 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     3 N MITCHELL            43.78N 98.04W
08/05/2018  M67 MPH          DAVISON            SD   ASOS

&&

AK
Local storm report, Aug 5, 1:56 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
08/05/2018  M0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

AK
Local storm report, Aug 5, 2:18 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     1 ESE SIOUX FALLS       43.54N 96.70W
08/05/2018                   MINNEHAHA          SD   PUBLIC

            VIA SOCIAL MEDIA. TREES DOWN AND POWER OUT
            AT CHERRY ROCK PARK.

&&

AK
Local storm report, Aug 5, 2:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     4 WNW ROWENA            43.55N 96.63W
08/05/2018  E60 MPH          MINNEHAHA          SD   NWS EMPLOYEE

            FENCE AND TREE DAMAGE ALSO NOTED.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:54 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux51 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux49 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Osceola, Plymouth39 min
Aug 5, 3:20 AM CDTSevere Thunderstorm WarningFSDPlymouth25 min
Aug 5, 3:33 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Ida57 min
Aug 5, 3:36 AM CDTSevere Thunderstorm WarningFSDWoodbury54 min
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 5, 12:11 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn34 min
Aug 5, 12:25 AM CDTSevere Thunderstorm WarningFSDAurora35 min
Aug 5, 12:34 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn41 min
Aug 5, 12:36 AM CDTTornado WarningFSDAurora24 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningFSDSanborn31 min
Aug 5, 12:52 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha23 min
Aug 5, 12:56 AM CDTTornado WarningFSDAurora34 min
Aug 5, 1:08 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, McCook, Miner, Sanborn52 min
Aug 5, 1:20 AM CDTSevere Thunderstorm WarningFSDMinnehaha40 min
Aug 5, 1:29 AM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Aug 5, 1:36 AM CDTTornado WarningFSDMcCook, Minnehaha24 min
Aug 5, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner34 min
Aug 5, 2:00 AM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 5, 2:12 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.